The single commonest question to Rxisk.org has been about dependence on and withdrawal from treatments, such as anticonvulsants, statins, diuretics and others. We often think that it is only drugs of abuse that can cause dependence and withdrawal but in fact an astonishing number, perhaps most medicines, can cause problems (see Medicine Induced Stress Syndromes, Dependence and Withdrawal, Halting Antidepressants).
Rxisk.org is the only website that attempts to establish whether you might have become dependent on or have a withdrawal problem from your treatment. Neither controlled trials nor epidemiological studies conducted when the drug is given to treat an illness reliably give us this kind of information.
Studies in healthy volunteers are much more informative and in the case of some SSRIs had given convincing evidence of problems 25 years or more before companies conceded there was a problem. But the data from these studies is buried.
Even though antidepressant withdrawal was first described in 1961 and even though some companies have since gone as close as they can to openly telling doctors that competitor drugs may come with serious withdrawal problems, most doctors still don’t realize that all antidepressants can cause withdrawal.
Withdrawal effects can come in the shape of rebound syndromes, stress syndromes, legacy and other syndromes. Few doctors ever consider some of these possibilities.
These are the questions we ask you on Rxisk, that are of the type an expert would ask if they were attempting to link your treatment to dependence and withdrawal but they focus on rebound and stress syndromes rather than legacy and other effects.
Rxisk Terminator Algorithm
|9+||points strongly to a linkage – take this timeline to your doctor/pharmacist|
|4-8||points to a linkage – take this timeline to your doctor/pharmacist for input|
|1-4||not enough information to confirm a linkage – take to your doctor/pharmacist|
|0||at present unlikely to be a withdrawal effect|
Other Beasts in the Jungle:
Drugs for osteoporosis alter the bone architecture of women taking them. These changes to bones may last for years after stopping the drug and put the woman at risk of breaking long bones such as her femur. A fracture that happens 6 months after a drug is stopped is not likely to be linked to an earlier treatment.
In just the same way, there are almost certainly a number of other conditions that a treatment may trigger that only show up months or perhaps years later. For this reason on Rxisk we ask you about drugs you may have stopped months previously.
Any drug that has been released since 1990 should be considered a possible candidate for problems that appear months after it has been stopped. This is likely to be even more true for the biologic group of drugs now being used widely for a range of conditions.
Rxisk.org is now live in Beta for feedback.